Alert archive / Michigan / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 16, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 29, 2014, 6:35 PM EDT for Clare County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2014, 6:35 PM EDT (22:35 UTC)
- Expired
- Apr 29, 2014, 7:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Clare County, MI
The radar
The NCL Michigan radar (KAPX), 101 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 438 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 548 m²/s²
- 0-3 km storm-relative helicity
- 563 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
369
WUUS53 KGRR 292235
SVRGRR
MIC035-292315-
/O.NEW.KGRR.SV.W.0016.140429T2235Z-140429T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
635 PM EDT TUE APR 29 2014
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CLARE COUNTY IN CENTRAL MICHIGAN...
* UNTIL 715 PM EDT
* AT 632 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LOOMIS...AND
MOVING NORTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
HARRISON... FARWELL... DODGE LAKE...
LONG LAKE HEIGHTS... FRANKLIN TWP... SHERIDEN TWP...
LEOTA... BROWNS CORNER... DOVER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL AND GUSTY WINDS. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4383 8462 4382 8493 4416 8493 4417 8465
4416 8462
TIME...MOT...LOC 2234Z 219DEG 32KT 4379 8468
HAIL...1.00IN
WIND...<50MPH
$$
931 follow-up statement
737
WWUS53 KGRR 292258
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
658 PM EDT TUE APR 29 2014
MIC035-292308-
/O.CAN.KGRR.SV.W.0016.000000T0000Z-140429T2315Z/
CLARE MI-
658 PM EDT TUE APR 29 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLARE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4383 8462 4382 8493 4416 8493 4417 8465
4416 8462
TIME...MOT...LOC 2258Z 219DEG 32KT 4396 8449
$$
93What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:29 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Apr 29, 3:29 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 329 PM EDT TUE APR 29 2014 LATEST UPDATE... SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE .SYNOPSIS... ISSUED AT 253 PM EDT TUE APR 29 2014 A LOW PRESSURE SYSTEM OVER IN IOWA WILL TRACK SLOWLY EAST THROUGH LOWER MICHIGAN OVER THE NEXT COUPLE OF DAYS. THIS SYSTEM WILL KEEP THE WEATHER UNSETTLED. A FEW THUNDERSTORMS WILL BE POSSIBLE...A FEW OF WHICH COULD BE SEVERE THIS EVENING. TEMPERATURES WILL TURN COOLER AS A WESTERLY FLOW DEVELOPS WEDNESDAY INTO THURSDAY. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 253 PM EDT TUE APR 29 2014 THE MAIN CHALLENGE IN THE SHORT TERM DEALS WITH THE STORM COVERAGE AND STRENGTH THROUGH WEDNESDAY. SLIGHT RISK FOR SEVERE WEATHER EXISTS OVER MUCH OF THE REGION THROUGH THIS EVENING. STORMS HAVE BEEN EFFICIENT AT PRODUCING HAIL SO FAR. THIS WILL LIKELY CONTINUE. LOW WET BULB ZERO VALUES EXIST...GENERALLY UNDER 8K FT. SUFFICIENT INSTABILITY HAS DEVELOPED FOR STRONGER UPDRAFTS WITH LIFTED INDEX VALUES DOWN TO -3 TO -5 DEG C FROM NEAR MUSKEGON EASTWARD TO LANSING. FURTHER NORTH...A RATHER STABLE AIRMASS EXISTS AS SHOWN BY THE RECENT CMU SOUNDING. THIS SHOULD ACT TO KEEP THE STRONGEST STORMS SOUTH OF FREMONT TO MT PLEASANT LINE THIS EVENING. LOW LEVEL DRIER AIR WAS ADVECTING INTO FAR SW LOWER MI WITH DEWPOINTS FALLING INTO THE 40S. BASED ON THIS IT APPEARS THE GREATEST COVERAGE OF STORMS THIS EVENING WILL BE NORTH OF A MUSKEGON TO LANSING LINE. MODELS DO DEVELOP DECENT 0 TO 1 KM SRH VALUES THIS EVENING...ESPECIALLY EAST OF A BIG RAPIDS TO JACKSON LINE. WITH MID LEVEL NVA MOVING IN AFTER MIDNIGHT TONIGHT...I TONED BACK POPS THEN. ANOTHER MID LEVEL SHORTWAVE PIVOTS THROUGH ON WEDNESDAY. THAT COMBINED WITH INSTABILITY MAY LEAD TO ANOTHER ROUND OF STORMS. OVERALL THOUGH...LOOKS LIKE MUCH LESS IN THE WAY OF INSTABILITY...EXISTS. IN ADDITION A STRONGER MID LEVEL INVERSION WILL LIKELY CAP THE CONVECTIVE UPDRAFTS TO THE -10 DEG C LEVEL. THIS SHOULD ACT TO KEEP THE THUNDER THREAT TO A MINIMUM. .LONG TERM...(FRIDAY THROUGH TUESDAY) ISSUED AT 253 PM EDT TUE APR 29 2014 A GENERAL TROUGHINESS IS EXPECTED THROUGH THE PERIOD WHICH WILL KEEP TEMPS ON THE COOL SIDE THROUGH EARLY NEXT WEEK; WE'LL SEE HIGHS IN THE 50S COURTESY OF H8 TEMPS NEAR 0C. OCCLUDED LOW OVER MICHIGAN WILL DRAG A POST FRONTAL TROUGH THROUGH THE CWA FRIDAY. THIS REPRESENTS OUR HIGHEST CHANCE FOR PCPN DURING THE PERIOD. THE WAY IT LOOKS NOW...TSRA CHANCES THROUGH THE PERIOD ARE FAIRLY LOW EXCEPT FOR LATE TUESDAY. THAT'S WHEN A STRONG WARM FRONT IS FORECAST TO LIFT NORTH THROUGH IN/IL. IT/S LIKELY WE'LL SEE SHOWERS/STORMS DEVELOP IN THE VICINITY OF THE FRONT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 146 PM EDT TUE APR 29 2014 VIS LOOP SHOWS SW LWR MI CLEARING AS THE WARM FRONT MOVES NORTH. STRATOCU IS DEVELOPING IN ITS WAKE. INSTABILITY WILL INCREASE AS THE AFTERNOON WEARS ON AND TSRA WILL CONTINUE TO DEVELOP. A FEW STORMS HAVE ALREADY DEVELOPED SW OF KMKG. THESE STORMS ARE GENERALLY MOVING NORTH. HAIL IS POSSIBLE IN THESE STORMS. PCPN WILL DIMINISH OVERNIGHT. LOOK FOR VFR CONDITIONS EXCEPT IN STORMS THIS AFTERNOON. && .MARINE... ISSUED AT 253 PM EDT TUE APR 29 2014 VISIBLE IMAGERY AND SURFACE OBSERVATIONS SHOW LITTLE IN THE WAY OF FOG ALONG THE LAKESHORE. WILL NOT GO WITH A MARINE DENSE FOG ADVISORY. AT THIS TIME WINDS DO NOT LOOK STRONG ENOUGH TO WARRANT SMALL CRAFT ADVISORIES THROUGH WEDNESDAY. && .HYDROLOGY... ISSUED AT 253 PM EDT TUE APR 29 2014 RAINFALL AMOUNTS HAVE BEEN LIMITED WITH THIS SYSTEM. THIS WILL LIKELY CONTINUE GIVEN THE DRY SLOT HERE IN SW LOWER MI. MOST LOCATIONS SHOULD END UP WITH LESS THAN AN INCH OF RAIN THROUGH THU. THIS WOULD KEEP IMPACTS TO A MINIMUM ON LARGER RIVERS. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...MJS SHORT TERM...MJS LONG TERM...93 AVIATION...93 HYDROLOGY...MJS MARINE...MJS
Hazardous weather outlook, Apr 29, 9:25 AM EDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 925 AM EDT TUE APR 29 2014 MIZ037>040-043>046-050>052-056>059-064>067-071>074-301030- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 925 AM EDT TUE APR 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A CHANCE OF THUNDERSTORMS EXISTS FROM THIS MORNING THROUGH ABOUT MIDNIGHT. STORMS HAVE THE POTENTIAL TO REACH STRONG TO SEVERE LEVELS THIS AFTERNOON AND EVENING FROM AROUND 200 PM THROUGH 1000 PM. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL TO AROUND ONE INCH IN DIAMETER AND WIND GUSTS TO NEAR 60 MPH. AN ISOLATED TORNADO IS POSSIBLE. ALL STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAINS AND CLOUD TO GROUND LIGHTNING STRIKES. PATCHY DENSE FOG WILL BE POSSIBLE ALONG THE LAKESHORE TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SMALL CHANCE FOR STORMS EXISTS ON WEDNESDAY. ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BE SEVERE. RAINFALL TOTALS FROM TUESDAY THROUGH THURSDAY MORNING WILL LIKELY REACH THE HALF TO ONE INCH RANGE IN SOME LOCATIONS. THE HIGHEST LIKELIHOOD OF SEEING THESE TOTALS WILL BE ACROSS CENTRAL LOWER MICHIGAN. RIVER RISES ARE EXPECTED WITH THE NEXT COUPLE DAYS WITH SOME LOCATIONS EXCEEDING BANKFULL AGAIN A GOOD POSSIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. LMZ844>849-301030- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 925 AM EDT TUE APR 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT STORMS WILL BE POSSIBLE OVER LAKE MICHIGAN FROM THIS MORNING INTO TONIGHT. SOME STORMS MAY REACH STRONG TO SEVERE LEVELS THIS AFTERNOON AND EVENING WITH HAIL AND WIND GUSTS TO IN EXCESS 50 MPH POSSIBLE. PATCHY DENSE FOG IS EXPECTED OF THE NEARSHORE WATERS TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. DUKE MJS
In the hours before
Local storm report, Apr 29, 6:13 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
613 PM EDT TUE APR 29 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL LAKEVIEW 43.45N 85.27W
04/29/2014 E1.50 INCH MONTCALM MI BROADCAST MEDIA
PHOTO SENT TO FOX 17 FROM PUBLIC. COURTESY
OF FOX 17 LIVE BLOG. TIME IS ESTIMATED BY
RADAR
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Apr 29, 6:15 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
615 PM EDT TUE APR 29 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 4 ESE BRINTON 43.76N 84.92W
04/29/2014 M0.25 INCH ISABELLA MI TRAINED SPOTTER
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Apr 29, 6:19 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
619 PM EDT TUE APR 29 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 1 SW ADA 42.95N 85.50W
04/29/2014 M0.25 INCH KENT MI TRAINED SPOTTER
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Apr 29, 6:26 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
626 PM EDT TUE APR 29 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 2 SSW WEIDMAN 43.67N 84.98W
04/29/2014 M0.50 INCH ISABELLA MI TRAINED SPOTTER
MARBLE SIZE HAIL.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Apr 29, 6:32 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
632 PM EDT TUE APR 29 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND DMG BELDING 43.10N 85.24W
04/29/2014 IONIA MI AMATEUR RADIO
HAM RADIO OPERATOR FORWARDED PHOTOS OF A
SNAPPED TREE THAT HAD A DIAMETER OF 6
INCHES. TREE DAMAGE WAS ISOLATED AMONGST
SEVERAL OTHER SMALLER BRANCHES. TIME
ESTIMATED BY RADAR.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Apr 29, 6:33 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
633 PM EDT TUE APR 29 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 1 W ROSEBUSH 43.70N 84.79W
04/29/2014 M1.25 INCH ISABELLA MI TRAINED SPOTTER
HAIL DURATION 13 MINUTES
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 2:11 PM EDT | Special Weather Statement | GRR | Ottawa | 64 min |
| Apr 29, 2:40 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 50 min |
| Apr 29, 2:49 PM EDT | Special Weather Statement | GRR | Kent | 56 min |
| Apr 29, 3:00 PM EDT | Special Weather Statement | GRR | Ottawa | 60 min |
| Apr 29, 3:57 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 48 min |
| Apr 29, 4:19 PM EDT | Special Weather Statement | GRR | Kent | 56 min |
| Apr 29, 4:40 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 50 min |
| Apr 29, 5:01 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm, Newaygo | 44 min |
| Apr 29, 5:29 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm | 46 min |
| Apr 29, 5:50 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 55 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.